Illinois, 2016

Hail in Illinois, April 30, 2016

April 30, 2016 · NWS LSX · 6 events in 4 counties and zones

Storms developed along and south of a warm front. Some of the storms were severe with numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed along and south of a warm front. Some of the storms were severe with numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 30, 2:15 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 2:15 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
315 PM CDT SAT APR 30 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 314 PM CDT Sat Apr 30 2016

There remains the potential for a few severe thunderstorms to
develop late this afternoon and early this evening along and south
of a warm front that lies from west northwest to east southeast
across the area.  Clearing over western Missouri has allowed SBCAPEs
to climb into the 1000-2000+ J/kg range.  The RAP still suggests
this instability will move eastward into east central and southeast
MO as well as southern IL by late this afternoon and this evening.
Deep layer shear still support organized severe thunderstorms
capable of producing some severe sized hail and locally damaging
winds.  The experimental HRRR reflectivity suggests that these
storms will move out of the CWA by mid evening.  MOS guidance also
suggest there may be some patchy fog developing after midnight
across the area.

Britt

.LONG TERM...  (Sunday through Next Saturday)
Issued at 314 PM CDT Sat Apr 30 2016

(Sunday through Tuesday)

Upper low will move across Iowa on Sunday bringing a weak shortwave
trough across the area.  Will keep chance of showers and isolated
thunderstorms going along and north of I-70 as it passes through.
Sunday night still looks mainly dry before both the GFS/ECMWF brings
another shortwave trough through the area on Monday. Will go with
just a slight chance of showers across much of the area with this
trough.  Northwesterly upper flow will set up over the area by
Tuesday with westerly surface winds, so will keep with a dry
forecast.

Temperatures will be slightly cooler on Sunday, and then even cooler
on Monday as cold air advects into the area under cloudy skies.
Temperatures should begin to moderate on Tuesday ahead of a cold
front as winds turn out of the west.

(Wednesday through Saturday)

Highly amplified upper flow will continue during the middle and end
of the next week as an omega block sets up over North America.  We
will stay under northwesterly flow aloft during most of this period
with the upper ridge of the omega block approaching from the west by
Saturday.  GFS and ECMWF are in decent agreement that a cold front
will move through the area on Wednesday with just a slight chance of
showers. Temperatures behind the front will be near normal with
850mb temperatures in the 5-10C range until they behind to warm up
by next Saturday.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 108 PM CDT Sat Apr 30 2016

A warm front extending from just north of KCOU to just south of
the St. Louis region into southern IL will gradually advance
northward this afternoon. Flight conditions should improve as this
front moves north of the TAF sites. This front passage may not
occur at KUIN and at that terminal I still tried to be somewhat
optimistic with at least some improvement this afternoon before
IFR conditions settle in again at KUIN overnight and last into
Sunday morning. Scattered thunderstorms should also develop this
afternoon along/ahead of the cold front between 19-21z between
KCOU-KSTL. I have a tempo group in the St. Louis area TAFS to
account for this threat. Shower and thunderstorm threat will
largely remain displaced from the other TAF sites.

Specifics for KSTL:

Flight conditions should improve this afternoon as a warm front
moves north of KSTL. Scattered thunderstorms will also develop
this afternoon along/ahead of the cold front between 19-21z
between KCOU-KSTL. I have a tempo group in the TAF to account for
this threat between 22-01z. Potential for MVFR flight conditions
overnight into Sunday morning due to fog as surface winds become
light.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 30, 2:30 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT SAT APR 30 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
330 PM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING...MAINLY ALONG
AND SOUTH OF INTERSTATE 70. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

BRITT

In the hours before

Local storm report, Apr 30, 3:24 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             SILEX                   39.13N  91.06W
04/30/2016  M0.25 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

FGLASS
Local storm report, Apr 30, 3:59 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 NW HAWK POINT         39.02N  91.20W
04/30/2016  E0.88 INCH       LINCOLN            MO   PUBLIC

            DIME TO NICKLE SIZED HAIL REPORTED BY THE PUBLIC
            NORTHWEST OF HAWK POINT. DISTANCE NORTHWEST IS ESTIMATED
            BASED ON RADAR.

&&

CARNEY

The radar

The St Louis radar (KLSX), 133 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Adams

When
April 30, 4:20 PM CST to 4:42 PM CST
Where
Adams County, 0.4 mi ESE of Payson to 2.36 mi S of Richfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.817, -91.243

Hail, Madison

When
April 30, 6:40 PM CST to 6:53 PM CST
Where
Madison County, Granite City to 0.82 mi ESE of Pontoon Beach
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.720, -90.130

A wide swath of large hail, up to golf ball size fell over Granite City and Pontoon Beach.

Hail, St. Clair

When
April 30, 6:50 PM CST to 7:00 PM CST
Where
St. Clair County, Fairmont City to 0.67 mi NE of Caseyville
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.650, -90.100

Hail up to two inches in diameter fell between Fairmont City and Caseyville. Numerous cars and homes sustained damage from the hail.

Hail, Madison

When
April 30, 6:53 PM CST to 7:00 PM CST
Where
Madison County, 1.03 mi NW of State Park Place to 0.74 mi E of Collinsville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -90.064

Hail up to golf ball size fell across southern Madison County between Cahokia Mounds State Park and Collinsville.

Hail, St. Clair

When
April 30, 7:50 PM CST
Where
St. Clair County, 0.74 mi N of Shiloh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.561, -89.899

Hail, Pike

When
April 30, 8:40 PM CST
Where
Pike County, 1.58 mi WNW of Milton
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
39.581, -90.676

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640538, 640553, 640555, 640554, 640557, 640558.